Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 8:28 PM CDT for 4 counties in Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 8:28 PM CDT (01:28 UTC)
- Expired
- May 25, 2017, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:48 PM CDT | TSTM WND GST 67 | 2 Sw Hays, KS | THIS REPORT IS FROM THE KSU MESONET. |
| May 25, 8:52 PM CDT | HAIL 1 | 1 Ene Yocemento, KS | |
| May 25, 8:56 PM CDT | TSTM WND GST 69 | 2 Wsw Toulon, KS | THIS WAS AT THE HAYS AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
370
WUUS53 KDDC 260128
SVRDDC
KSC051-135-165-195-260215-
/O.NEW.KDDC.SV.W.0118.170526T0128Z-170526T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT THU MAY 25 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Southeastern Trego County in west central Kansas...
Rush County in central Kansas...
Ellis County in central Kansas...
* Until 915 PM CDT
* At 827 PM CDT, a severe thunderstorm was located 3 miles east of
Cedar Bluff Reservoir, or 18 miles southeast of Wakeeney, moving
east at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hays, Ness City, La Crosse, Ellis, Victoria, Bazine, Catherine,
Ransom, Otis, Bison, Ogallah, Schoenchen, McCracken, Rush Center,
Liebenthal, Timken, Walker, Alexander, Nekoma and Brownell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9903 3844 9997 3899 10000 3912 9906
TIME...MOT...LOC 0127Z 283DEG 39KT 3880 9969
HAIL...1.75IN
WIND...70MPH
$$
FINCH3 follow-up statements
219
WWUS53 KDDC 260137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT THU MAY 25 2017
KSC051-135-165-195-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
837 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS
COUNTIES...
At 837 PM CDT, a severe thunderstorm was located 8 miles west of
Antonino, or 14 miles southwest of Hays, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hays, La Crosse, Ellis, Victoria, Bazine, Catherine, Otis, Bison,
Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Walker,
Alexander, Nekoma, Brownell, Antonino, Munjor and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9903 3845 9978 3894 9977 3912 9906
TIME...MOT...LOC 0137Z 283DEG 39KT 3878 9955
HAIL...1.00IN
WIND...70MPH
$$
FINCH132
WWUS53 KDDC 260150
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT THU MAY 25 2017
KSC051-135-165-195-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
850 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS
COUNTIES...
At 850 PM CDT, a severe thunderstorm was located very near Yocemento,
or 4 miles west of Hays, moving east at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hays, La Crosse, Ellis, Victoria, Catherine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
Nekoma, Antonino, Munjor, Emmeram, Loretta and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9903 3847 9962 3896 9961 3912 9906
TIME...MOT...LOC 0150Z 275DEG 37KT 3888 9941
HAIL...1.75IN
WIND...70MPH
$$
FINCH770
WWUS53 KDDC 260157
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
857 PM CDT THU MAY 25 2017
KSC135-195-260206-
/O.CAN.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-
857 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS AND
SOUTHEASTERN TREGO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3850 9904 3860 9945 3897 9948 3912 9906
TIME...MOT...LOC 0156Z 280DEG 36KT 3889 9934
$$
KSC051-165-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Rush KS-Ellis KS-
857 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RUSH AND ELLIS COUNTIES...
At 856 PM CDT, a severe thunderstorm was located very near Hays,
moving east at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hays, Victoria, Catherine, Otis, Schoenchen, Liebenthal, Walker,
Munjor, Antonino, Emmeram, Loretta, Pfeifer, Yocemento, Toulon and
Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 9904 3860 9945 3897 9948 3912 9906
TIME...MOT...LOC 0156Z 280DEG 36KT 3889 9934
HAIL...1.75IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 25, 6:23 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Thu May 25 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 621 PM CDT Thu May 25 2017 A cold front will cross southwest Kansas overnight. As this frontal boundary passes the winds will shift to the north northeast at 15 to 20 knots. Prior to the frontal passage tonight some widely scattered thunderstorms will be possible. A few of these thunderstorms will be near the GCK airport for the next few hours and then weaken as they approach the DDC airport towards sunset. Around the HYS airport there will be a chance for VCTS after sunset as scattered thunderstorms cross north central Kansas between 02z and 06z. Model soundings indicating VFR conditions for most of the night. The potential exists for brief period of MVFR conditions from 10z Friday to 15z Friday at DDC and HYS behind the surface cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 25, 6:34 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NNE HICKOK 37.69N 101.15W
05/25/2017 M1.00 INCH GRANT KS PUBLIC
&&
RBSpecial weather statement, May 25, 7:11 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 711 PM CDT THU MAY 25 2017 KSZ063-064-077>079-087-088-260115- Gray KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Edwards KS-Ford KS- 711 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN FINNEY...SOUTHERN HODGEMAN...NORTHEASTERN MEADE...SOUTHEASTERN GRAY...WEST CENTRAL EDWARDS AND NORTHWESTERN CLARK COUNTIES UNTIL 815 PM CDT... At 710 PM CDT, Doppler radar was tracking a strong thunderstorm very near Cimarron, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Cimarron, Montezuma, Spearville, Minneola, Ingalls, Ford, Offerle, Ensign, Fort Dodge, Wright, Bloom, Howell, Bellefont, Kingsdown, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge City Regional Airport and Boot Hill Casino. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3758 10060 3802 10038 3798 9952 3735 9984 TIME...MOT...LOC 0010Z 287DEG 36KT 3782 10037 FINCH
Local storm report, May 25, 8:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 S TREGO CENTER 38.85N 99.89W
05/25/2017 M65 MPH TREGO KS TRAINED SPOTTER
&&
LEELocal storm report, May 25, 8:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST TREGO CENTER 38.89N 99.89W
05/25/2017 M59 MPH TREGO KS TRAINED SPOTTER
&&
LEELocal storm report, May 25, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 4 W BROWNELL 38.64N 99.81W
05/25/2017 M60 MPH NESS KS TRAINED SPOTTER
&&
LEELocal storm report, May 25, 8:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 2 E BROWNELL 38.64N 99.70W
05/25/2017 M70 MPH NESS KS TRAINED SPOTTER
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 54 min |
| May 25, 7:11 PM CDT | Special Weather Statement | DDC | Ford, Gray | 64 min |
| May 25, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 37 min |
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 45 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 21 min |
| May 25, 10:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| May 25, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.